Promise Resource Network is a nonprofit organization whose mission is to transform the approach to recovery from mental illness, substance use, and trauma, by focusing on wellness, not illness. Your donation will help us live our mission every day through individualized recovery support, education programs and advocacy, allowing us to change lives and change the way society approaches recovery.
Naloxone is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications—when given in time
There are two forms of naloxone that anyone can use without medical training or authorization:
The cost varies depending on where you get the naloxone, how you get it, and what type you get. Check with your insurance provider to see if naloxone is covered under your plan.
PRN provides naloxone at no cost.
*Most states have laws that may protect a person who is overdosing or the person who called for help from legal trouble.
Naloxone can (but does not always) cause withdrawal symptoms or unpleasant physical reactions, in people who are physically dependent on opioids. Withdrawal symptoms may include fever, anxiety, irritability, rapid heart rate, sweating, nausea, vomiting, and tremors.
No, Naloxone is administered to someone after an overdose has occurred. Because the individual who overdosed is likely unconscious and/or their movement and breathing are restricted, they would need assistance.
Naloxone is a safe antidote to a suspected overdose and, when given in time, can save a life.
No, Naloxone is safe to use and is not addictive
Naloxone is a fast-acting drug that can reverse opioid overdose and restore normal breathing within 2-3 minutes.3 Additional doses of naloxone may be needed for larger quantities of opioids or more potent opioids, like fentanyl.
Naloxone won’t harm someone if they’re overdosing on opioids or other drugs, so it’s always best to use it if you think someone is overdosing.
Yes, anyone can purchase and/or carry naloxone to help respond to an overdose. It is not just for people with an opioid or other substance use disorder. Having naloxone available allows bystanders to help save lives by preventing a fatal overdose.
If they are unresponsive, then follow the next steps to administer Naloxone.
ASK person if he or she is okay and shout name.
SHAKE shoulders and firmly rub the middle of their chest.
Lay the person on their back to receive a dose of Narcan Spray.
REMOVE NARCAN Nasal Spray from the box.
HOLD the NARCAN nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
GENTLY insert the tip of the nozzle into either nostril.
PRESS the plunger firmly to give the dose of NARCAN nasal spray
GET emergency help right away.
MOVE the person on their side (recovery position) after giving the NARCAN nasal spray.
WATCH the person closely.
REPEAT STEP 2 using a new NARCAN nasal spray to give another dose in the other nostril.
If additional NARCAN nasal sprays are available, repeat step 2 every 2 to 3 minutes until the person responds or emergency medical help is received.
Test strips can tell you if your drugs contain fentanyl or xylazine but not know how much there is or how strong it is.
It can also prevent overdose if used correctly and with other risk reduction practices.
Fentanyl is a powerful opioid that increases risk of overdose.
Fentanyl is commonly found in heroin. It is also present in cocaine, crack, methamphetamine, ketamine and pills from nonmedical sources.
Fentanyl cannot be detected by sight, taste, smell or touch.
Knowing if the drugs you plan to use contain fentanyl can lower your risk of overdose.
Do not use test strips more than once.
Finely crush pills and tablets, add water to the powder and mix thoroughly.
If you do not want to test the entire pill, break it in half and test a portion from the middle..
Add Water to your drugs and mix them up.
Fentanyl or a similar synthetic opioid (xylazine) has been detected in your drugs. If you are not planning to use fentanyl or opioids, avoid using the drugs or see the “What else can I do to lower my risk of overdose?” section on the back of this brochure.
Fentanyl or a similar synthetic opioid (xylazine) has not been detected in your drugs. Remember, no test is 100% accurate and your drugs may still contain fentanyl or similar synthetic opioid.
Retest your drugs using a new strip.